How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 17357
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
Type Your Medical Question Here...
Dr. D. Love is online now
A new question is answered every 9 seconds

Vancomycin Does it cause liver damage at a dose of 125mg

Customer Question

Vancomycin: Does it cause liver damage at a dose of 125mg po QID?
Is the Patients Liver Profile reflective of Liver damage from this drug as demonstrated by
Alkaline Phosphatase 189H
GGT 105H
Lactic Dehydrogenase 464H

I ask this question because the patients daughter wants to stop the treatment for
c-diff based on the literature she read about Vanco on line. Should the patient continue the course of vancomydic as ordered he has only competed 6 days of thrapy.
He is awake and conscious for only one meal a day. can all 500 mg be given at the noon meal?
Submitted: 6 years ago.
Category: Medical
Expert:  Dr. D. Love replied 6 years ago.

Generally speaking oral vancomycin is very well tolerated. The oral form of the drug is not absorbed, so is only used for certain infections of the gut, which the vancomycin will treat as it passes through the gut unabsorbed. When used for this indication, the usual dose is to take it four times per day, and it is not OK to take it as a single daily dose. Oral vancomycin is never effective for other infections and if vancomycin is need for another infection, it must be provided intravenously for the full course of treatment. Many of the frightening side effects listed for vancomycin are due to the intravenous form of the drug. The most common side effects from the oral form of the drug is nausea, vomiting, and an unpleasant taste. It is also possible to have an allergic reaction. The only mechanism by which the oral form of vancomycin can affect the liver is as part of an allergic reaction, and this is not common. It is more likely that the liver test abnormalities are related to the underlying infection that requires treatment, unless the patient is having other evidence of an allergic reaction. If there is concern that the vancomycin has contributed to the liver test abnormalities, then he should be checked by his physician to see if there is other evidence of an allergic reaction. Otherwise, it would be appropriate to complete the course of treatment.


Related Medical Questions